On the complexity of the planar edge-disjoint paths problem with terminals on the outer boundary

Abstract

It is shown that both the undirected and the directed edge-disjoint paths problem are NP-complete, if the supply graph is planar and all edges of the demand graph are incident with vertices lying on the outer boundary of the supply graph. In the directed case, the problem remains NP-complete, if in addition the supply graph is acyclic. The undirected case solves open problem no. 56 of A. Schrijver’s book Combinatorial Optimization.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Frank: Edge-disjoint paths in planar graphs, Journal of Combinatorial Theory, Series B 39 (1985), 164–178.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    M. R. Kramer and J. van Leeuwen: The complexity of wire-routing and finding minimum area layouts for arbitrary VLSI circuits, in: VLSI-Theory (F. P. Preparata, ed.), Advances in Computing Research, Volume 2, JAI Press, Greenwich, Connecticut, (1984), 129–146.

    Google Scholar 

  3. [3]

    M. Middendorf and F. Pfeiffer: On the complexity of the disjoint paths problem, Combinatorica 13(1) (1993), 97–107.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    H. Okamura and P. D. Seymour: Multicommodity flows in planar graphs, Journal of Combinatorial Theory, Series B 31 (1981), 75–81.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    A. Schrijver: Combinatorial Optimization — Polyhedra and Efficiency, Springer, Berlin, 2003.

    Google Scholar 

  6. [6]

    J. Vygen: NP-completeness of some edge-disjoint paths problems, Discrete Applied Mathematics 61 (1995), 83–90.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Werner Schwärzler.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Schwärzler, W. On the complexity of the planar edge-disjoint paths problem with terminals on the outer boundary. Combinatorica 29, 121–126 (2009). https://doi.org/10.1007/s00493-009-2407-4

Download citation

Mathematics Subject Classification (2000)

  • 05C38
  • 05C40